Lactic acidosis secondary to metformin overdose: a case report

Article English OPEN
Timbrell, Simon ; Wilbourn, Gary ; Harper, James ; Liddle, Alan (2012)
  • Publisher: BioMed Central
  • Journal: Journal of Medical Case Reports, volume 6, pages 230-230 (eissn: 1752-1947)
  • Related identifiers: pmc: PMC3469375, doi: 10.1186/1752-1947-6-230
  • Subject: Medicine(all) | Case Report

Introduction\ud Metformin is a commonly used treatment modality in type 2 diabetes mellitus, with a well documented side effect of lactic acidosis. In the intensive care setting lactate and pH levels are regularly used as a useful predictor of poor prognosis. In this article we highlight how high lactate levels are not an accurate predictor of mortality in deliberate metformin overdose.\ud \ud Case presentation\ud We present the case of a 70-year-old Caucasian man who took a deliberate metformin overdose of unknown quantity. He had a profound lactic acidosis at presentation with a pH of 6.93 and a lactate level of more than 20mmol/L. These figures would normally correspond with a mortality of more than 80%; however, with appropriate management this patient’s condition improved.\ud \ud Conclusion\ud We provide evidence that the decision to treat severe lactic acidosis in deliberate metformin overdose should not be based on arterial lactate and pH levels, as would be the case in other overdoses. We also demonstrate that appropriate treatment with hemodiafiltration and 8.4% sodium bicarbonate, even in patients with a very high lactate and low pH, can be successful.
  • References (16)
    16 references, page 1 of 2

    1. Douglas Pharmaceuticals Ltd: Glucomet - Metformin hydrochloride 500mg and 850mg tablets; 1999. Available: http://www.medsafe.govt.nz/profs/ datasheet/g/Glucomettab.htm. Last accessed 27th June 2012.

    2. Fall PJ, Szerlip HM: Lactic acidosis: from sour milk to septic shock. J Intensive Care Med 2005, 20:255-271.

    3. Bernardin G, Pradier C, Tiger F, Deloffre P, Mattei M: Blood pressure and arterial lactate level are early indicators of short-term survival in human septic shock. Intensive Care Med 1996, 22:17-25.

    4. Cohen R, Woods H: Clinical and Biochemical Aspects of Lactic Acidosis. Oxford: Blackwell Scientific Publications; 1976.

    5. Bailey CJ, Path MRC, Turner RC: Metformin. N Engl J Med 1996, 334:574-579.

    6. Peters N, Jay N, Barraud D, Cravoisy A, Nace L, Bollaert P, Gibot S: Metformin-associated lactic acidosis in an intensive care unit. Crit Care 2008, 12:R149.

    7. Spiller HA, Quadrani DA: Toxic effects from metformin exposure. Ann Pharmacother 2004, 38:776-780.

    8. Gjedde S, Christiansen A, Pedersen SB, Rungby J: Survival following a metformin overdose of 63 g: a case report. Pharm Toxicol 2003, 93:98-99.

    9. Teale KFH, Devine A, Stewart H, Harper NJH: The management of Metformin overdose. Anaesthesia 1998, 53:691-701.

    10. Heaney D, Majid A, Junor B: Bicarbonate haemodialysis as a treatment of metformin overdose. Nephrol Dial Transplant 1997, 12:1046-1047.

  • Metrics
    No metrics available
Share - Bookmark